Texas, 2009

Hail in Texas, April 28 to 29, 2009

April 28 to 29, 2009 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms impacted portions of the west Texas South Plains during the evening hours of the 28th and persisted into the very early morning hours of the 29th. A few storms became severe and produced hail up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms impacted portions of the west Texas South Plains during the evening hours of the 28th and persisted into the very early morning hours of the 29th. A few storms became severe and produced hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 5:38 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 28, 5:38 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT TUE APR 28 2009

.AVIATION...
MVFR CEILINGS ACROSS THE AREA ARE EXPECTED TO LOWER INTO THE IFR
RANGE THIS EVENING...AND BE ACCOMPANIED BY THE DEVELOPMENT OF
FOG...WHICH MAY BE DENSE ON THE CAPROCK. IN ADDITION...SCATTERED
THUNDERSTORMS WILL DEVELOP AND MAY IMPACT BOTH TAF SITES. PERIODIC
LIFR CONDITIONS ARE POSSIBLE DUE TO FOG AND/OR HEAVY RAIN. THE
WIND WILL REMAIN FROM THE EAST-SOUTHEAST AND GENERALLY IN THE 10
TO 20 KT RANGE EXCEPT IN THE VICINITY OF THUNDERSTORMS. A GRADUAL
CLEARING TREND IS EXPECTED FROM WEST TO EAST ON WEDNESDAY WITH
POSSIBLE VFR CONDITIONS BY MID-LATE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT TUE APR 28 2009/

SHORT TERM...
THE TONIGHT/WEDNESDAY FORECAST PERIOD IS RIDDLED WITH COMPLEXITIES.
YET IT SEEMS EVIDENT THAT THE MOST LIKELY TIMEFRAME FOR RAIN/STORMS
WILL BE 06Z-12Z. BOTH SEVERE THUNDERSTORMS AND DENSE FOG MAY PRESENT
HAZARD POTENTIAL THIS PERIOD.

CURRENTLY...A MOIST/COOL POST FRONTAL AIRMASS AND ASSOCIATED UPSLOPE
SURFACE WINDS REMAIN WELL ENTRENCHED OVER WEST TEXAS. CLEARING OF
STRATUS IS RESTRICTED TO THE TRANS PECOS REGION/SACRAMENTO FOOT
HILLS...WHERE THE FIRST SIGNS OF CONVECTIVE INITIATION SEEM TO BE
UNDERWAY. ALSO...CURRENT VAPOR IMAGERY DEPICTS INCREASING
ENHANCEMENT WITHIN SOUTHWESTERLY UA FLOW OVER THE DESERT
SOUTHWEST...WHERE MODELS SUGGEST MULTIPLE EMBEDDED WAVES EXIST.

UPSLOPE EAST-SOUTHEASTERLY WINDS AND LOW T/TD SPREADS SUGGEST A
POTENTIAL FOR FOG BY LATE EVENING. IN FACT PROGGED LOW LEVEL RH
FIELDS AND LOW LEVEL SATURATION IN FORECAST SOUNDINGS SUGGEST DENSE
FOG MAY DEVELOP...AND WE WILL INTRODUCE THIS IN THE HAZARD PRODUCT.
A NOTABLE LLJ/WAA REGIME IS EXPECTED TO BECOME ESTABLISHED TONIGHT
IN ADVANCE OF THE AFOREMENTIONED EMBEDDED WAVES...AND THIS WILL
PROMOTE A NORTHWARD RETREAT OF THE OLD FRONTAL BOUNDARY AS A DIFFUSE
WARM FRONT. MODELS ADDITIONALLY DEPICT INCREASING SIGNALS FOR
CONVECTIVE QPF OVERNIGHT WITHIN THIS REGIME...AND PERHAPS AS
ACTIVITY THAT ORIGINATES OVER THE TERRAIN OF SOUTHWEST TEXAS/
SOUTHEAST NEW MEXICO APPROACHES. WITH ONGOING MOIST/WAA...MUCAPES
ARE PROGGED TO APPROACH 1000J/KG OVER THE SOUTH PLAINS...AND
INCREASINGLY UNSTABLE LOW LEVEL PROFILES ARE ALSO DEPICTED. WITH
DEEP LAYER SHEAR SUFFICIENT FOR STORM ORGANIZATION...A THREAT FOR
LARGE HAIL /MAX SIZES LIKELY LIMITED TO GOLFBALLS OR LESS PER
WEAK-MODERATE INSTABILITY/ WILL EXIST WITH ACTIVITY THAT EVOLVES
OVER THE SOUTH PLAINS OVERNIGHT. HOWEVER...MODEL SOUNDINGS/
HODOGRAPHS SUGGEST THAT LOW LEVEL INSTABILITY AND IMPRESSIVE LOW
LEVEL VEERING WIND FIELDS MAY REMAIN SUFFICIENT FOR A BRIEF TORNADO
THREAT...EVEN AFTER 06Z.

THE EVOLUTION OF OVERNIGHT CONVECTION WILL HAVE A SIGNIFICANT IMPACT
ON WEDNESDAY/S THUNDERSTORM PROBABILITIES. IT APPEARS THAT THE
DRYLINE WILL SHARPEN AND PROGRESS EASTWARD OVER THE CENTRAL FA BY
WEDNESDAY AFTERNOON AND THAT THIS WILL PROMOTE A SHARP WARMING...BUT
THE EXTENT OF CONVECTIVE INITIATION REMAINS IN QUESTION. FORECAST
SOUNDINGS SUGGEST THAT THE CONDITIONAL SEVERE WEATHER POTENTIAL
WOULD BE QUITE HIGH...BUT THE DETAILS REMAIN TO BE SEEN. THUS WILL
MAINTAIN CURRENT GRIDDED POPS WHICH FAVOR THE EASTERN HALF OF THE
AREA FOR THUNDERSTORM POTENTIAL.

LONG TERM...
SPORADIC PRECIPITATION CHANCES WILL CONTINUE THROUGH THE LONG TERM
FORECAST WITH GROWING UNCERTAINTY TOWARDS NEXT WEEK.

CHANCES OF PRECIPITATION MAY LAST THROUGH TOMORROW EVENING AS WEAK LARGE
SCALE LIFT LINGERS ACROSS EASTERN AREAS WITH HIGH MOISTURE CONTENT
STILL IN PLACE. FOR THURSDAY...AS THE DRYLINE MIXES EASTWARD
ACROSS THE AREA SLIGHT CHANCES OF STORMS WILL BE POSSIBLE AGAIN.
PROGGED SURFACE CAPE VALUES ARE BETWEEN 3000 AND 4000 J/KG. THIS
IS IN ADDITION TO LITTLE SURFACE BASED CIN EAST OF THE DRYLINE.
A COLD FRONT ON FRIDAY IS FORECAST A LITTLE FASTER IN THE MODELS
SO HAVE UPDATED THE GRIDS ACCORDINGLY WITH THE FRONT MOVING
THROUGH THE AREA BY THE AFTERNOON. HAVE ALSO LOWERED TEMPERATURES
CONSIDERABLY WITH THIS EXPECTED FRONTAL PASSAGE AS WELL.
ISENTROPIC UPGLIDE WILL COMMENCE BY EARLY SATURDAY MORNING LEADING
TO COOL TEMPERATURES AND CHANCES OF SHOWER ACTIVITY THROUGH
SUNDAY. STILL TOO DIFFICULT TO PIN DOWN A TIME OF ENHANCED
ISENTROPIC ASCENT AT THE MOMENT.

THERE EXIST CONSIDERABLE DIFFERENCES IN THE MODELS AFTER THE
WEEKEND BETWEEN THE EURO AND GFS SOLUTIONS. THE GFS DRIVES A
COUPLE MORE FRONTS THROUGH THE AREA ON SUNDAY AND TUESDAY WHILE
THE EUROPEAN KEEPS A COLD FRONT NORTH OF THE AREA UNTIL MONDAY. BY
THE MIDDLE OF THE WEEK THE GFS DEVELOPS A RIDGE OVER THE AREA
WHILE THE EURO HAS A DEEP...SLOW MOVING TROUGH WHICH WOULD
GENERATE A COUPLE NIGHTS OF SEVERE WEATHER ACROSS WEST TEXAS BASED
ON THE FORECAST TRACK. THROUGH THE OPERATIONAL GFS RUN IS
CONSIDERABLY DIFFERENT FROM THE EURO...SEVERAL GFS ENSEMBLE
MEMBERS DEVELOP SOLUTIONS SIMILAR TO THE EURO MODEL RUN. THEREFORE
HAVE ADDED POPS IN FOR THE MIDDLE OF NEXT WEEK. JDV

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Apr 28, 2:46 PM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT TUE APR 28 2009

TXZ021>044-292100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
346 PM CDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION OVERNIGHT...WITH LARGE HAIL THE MAIN THREAT BUT ALSO A
SMALL THREAT FOR DAMAGING WINDS AND ISOLATED TORNADOES. VERY HEAVY
RAIN IN A FEW LOCATIONS COULD ALSO LEAD TO ISOLATED FLOODING.

A VERY MOIST AIRMASS LYING OVER THE SOUTHERN PLAINS WILL CONTINUE
TO DESTABILIZE OVERNIGHT WITH THE APPROACH OF A DISTURBANCE FROM
THE SOUTHWEST. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF EASTERN NEW MEXICO AND THE EASTERN TRANS PECOS REGION BY EARLY
THIS EVENING...AND THEN MOVE INTO AND FURTHER DEVELOP ACROSS THE
TEXAS SOUTH PLAINS THROUGHOUT THE NIGHT. A DIFFUSE SURFACE FRONTAL
BOUNDARY LIFTING NORTHWARD INTO THE AREA MAY PROVIDE A FOCUS FOR
MORE COMMON SUPERCELL DEVELOPMENT. BECAUSE OF STRONG TURNING OF
WINDS IN THE LOWER ATMOSPHERE...A SMALL RISK OF TORNADOES WILL
EXIST.

EXTRA CAUTION IS WARRANTED BECAUSE OF THE SOMEWHAT UNUSUAL TIMING
OF THE THREAT FOR SEVERE WEATHER DURING THE OVERNIGHT HOURS.

NON PRECIPITATION

AREAS OF FOG...AT TIMES PRODUCING VISIBILITIES BELOW A MILE...ARE
EXPECTED OVERNIGHT. THICKEST FOG MAY BE ON AND ALONG THE CAP-ROCK
ESCARPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRYLINE WILL PUSH INTO THE CENTRAL OR EASTERN SOUTH PLAINS
WEDNESDAY AFTERNOON. THIS WILL BRING THE POTENTIAL FOR LATE
AFTERNOON AND EVENING SEVERE THUNDERSTORMS...ESPECIALLY EAST OF
INTERSTATE 27 AND HIGHWAY 87. BY LATER THIS WEEKEND INTO EARLY
NEXT WEEK...AN UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY MAY
BRING THE RISK OF ADDITIONAL SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

In the hours before

Special weather statement, Apr 28, 5:25 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT TUE APR 28 2009

TXZ023-029-290030-
SWISHER TX-HALE TX-
625 PM CDT TUE APR 28 2009

...STRONG THUNDERSTORM ACROSS HALE AND SWISHER COUNTIES...

AT 622 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF HALFWAY...OR ABOUT 8 MILES WEST
OF PLAINVIEW...MOVING NORTH AT 30 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 28, 6:29 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT TUE APR 28 2009

TXZ023-290045-
SWISHER TX-
729 PM CDT TUE APR 28 2009

...STRONG THUNDERSTORM ACROSS NORTHERN SWISHER COUNTY...

AT 729 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN SWISHER COUNTY...OR ABOUT 9 MILES
NORTHEAST OF TULIA...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 28, 7:51 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT TUE APR 28 2009

TXZ038-290215-
KING TX-
851 PM CDT TUE APR 28 2009

...STRONG THUNDERSTORM MOVING ACROSS KING COUNTY...

AT 850 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GUTHRIE...MOVING NORTHEAST
AT 25 MPH.

SMALL HAIL AND GUSTY WINDS UP TO 45 MPH ARE POSSIBLE WITH THIS
STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.
Special weather statement, Apr 28, 8:13 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
913 PM CDT TUE APR 28 2009

TXZ038-290300-
KING TX-
913 PM CDT TUE APR 28 2009

...STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS KING COUNTY...

AT 911 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GUTHRIE...MOVING NORTHEAST AT 25
MPH.

SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY
FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, King

When
April 28, 8:17 PM CST
Where
King County, Guthrie
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.620, -100.330

Law enforcement officials reported penny size hail in Guthrie.

Hail, Parmer

When
April 29, 12:57 AM CST
Where
Parmer County, Lazbuddie
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.380, -102.620

The local broadcast media relayed a report of penny size in Lazbuddie shortly before 01:00 CST on the 29th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161679, 161678.